Copyright 2001 American Medical Association. All Rights Reserved.
Applicable FARS/DFARS Restrictions Apply to Government Use.2001
Behçet disease is a systemic vasculitis of uncertain cause. Ocular
inflammation is 1 of 4 clinical criteria on which the diagnosis is based.
Anterior uveitis and occlusive retinal vasculitis with or without retinitis
are characteristic. Rhegmatogenous retinal detachment has been reported.1,2 An unspecified type of retinal
detachment was observed subsequent to severe necrotizing retinitis.3
This report describes 2 patients who developed exudative retinal detachment
(ERD) during the course of Behçet disease. One had an unusual pseudohypopyon
in the subretinal space. Both ERDs were recurrent and associated with hemorrhagic
A 24-year-old Albanian man developed acute, painful, severe visual loss
in his right eye. Similar episodes had occurred in both eyes during the preceding
6 months. Pain and redness resolved spontaneously within a few weeks, and
visual acuity improved over several months. Previous treatment included topical
steroids for uveitis with subretinal fluid. His medical history was unremarkable.
Positive findings on systems review included painful oral and genital ulcers
and nodular rashes on the lower extremities. He denied tinnitus, headache,
stiff neck, viral illness, vitiligo, ocular trauma, and arthritis.
Visual acuity was counting fingers at 1 foot OD and 20/400 OS. Biomicroscopic
examination revealed 4+ anterior chamber cells, microhypopyon visible with
gonioscopy, and posterior synechiae in the right eye. The vitreous was hazy
and cellular. Exudative retinal detachment with sheets of yellowish subretinal
material extended into the macula (Figure
1). There was a sheathed inferonasal vessel with associated hemorrhage.
Left eye anterior segment and vitreous were quiet. Yellow subretinal linear
deposits were in the fovea. The retinal vessels and optic nerve were normal.
Intravenous fluorescein angiography of both eyes showed no serious vascular
Yellow subretinal material in
the macula and retinal hemorrhage in the inferonasal quadrant characterize
the exudative retinal detachment in the right eye of case 1.
The patient received a subtenon steroid injection and oral prednisone
(60 mg). He was admitted the following morning to receive intravenous methylprednisolone,
1 g daily. Azathioprine, 150 mg daily, was also started. Three days later,
there was considerable vitreous clearing and subretinal fluid resolution.
Hemorrhagic vasculitis was more visible (Figure 2). Indocyanine green angiography findings were normal. Human
leukocyte antigen testing was positive for HLA B51 antigen. Findings from
chest radiography, PPD (purified protein derivative), fluorescent titer antibody-antibody
screen, angiotensin-converting enzyme, complete blood cell count, chemistry
panel, and urinalysis were normal. Prescriptions at discharge included prednisone,
60 mg daily, and azathioprine, 150 mg daily. Panuveitis without ERD recurred
in the right eye 4 months later owing to noncompliance with administration
of medication. Resumption of medications controlled the recurrence. No additional
ocular recurrences developed. Prednisone was slowly tapered to 10 mg, azathioprine
was increased to 200 mg, and cochicine, alendronate sodium, and calcium were
added. Twenty-three months later, visual acuity was 20/400 OD and 20/30 OS.
Foveal retinal pigment epithelial clumping was present more prominently in
the right eye. There were no residual exudates.
Hemorrhagic vasculitis was more
evident inferonasal quadrant of the left eye as the vitreitis cleared (case
A 60-year-old African American woman was seen for retinal consultation.
She had a 12-year history of multiple emergency department visits and hospital
admissions for uveitis diagnosed previously as toxoplasma retinitis, possible
Behçet disease, and sarcoidosis. Treatment included 3 admissions for
intravenous steroids, multiple courses of topical steroid drops, and several
3- to 6-month courses of oral prednisone. Each recurrence caused additional
visual loss. Her medical history was notable for a Ghon complex on chest radiography,
isoniazid-induced hepatitis, and osteoporosis. Systems review revealed painful
genital and oral ulcers but no arthritis, headache or central nervous system
disease, tinnitus, vitiligo, or skin rashes. Abnormal test results included
positive PPD without anergy, positive toxoplasma enzyme immunosorbent assay,
occlusive vasculitis on intravenous fluorescein angiography, and reduced flow
in the left posterior ciliary artery and both ophthalmic arteries on color
Doppler ultrasonography. Angiotensin-converting enzyme, gallium scan, and
cerebrospinal fluid examination findings were normal. Human leukocyte antigens
included HLA A28, B70, and Bw6.
Medical records revealed that ERDs were recognized on 2 occasions in
the left eye. In December 1987, 1 month after a 10-month oral prednisone tapering
treatment for papillitis and panuveitis in the right eye, visual loss, redness,
pain, hypopyon iritis, and vitreitis developed in the left eye. B-scan ultrasonography
demonstrated ERD (Figure 3). Inflammation
was controlled, and the ERD resolved with intravenous steroids, but visual
acuity was counting fingers.
B-scan ultrasound of case 2 revealed
exudative retinal detachment.
In January 1992, pain, redness, and visual loss developed in the left
eye after a 2-year period marked by bilateral cataract extraction and recurrent
asymptomatic inflammatory branch vein occlusions treated with intermittent
oral, topical, and subtenon steroids. Clinical examination revealed panuveitis
and recurrent ERD with an unusual pseudohypopyon in the left eye (Figure 4). Ocular inflammation and ERD resolved
during a 4-month course of oral prednisone. Visual acuity was hand motions.
Multiple relapses at 2- to 6-month intervals were managed with intermittent
subtenon injections, steroid drops, and short courses of oral prednisone.
In November 1994, Behçet disease was diagnosed, and systemic immunosuppression
was initiated. The patient has remained relapse free with visual acuity of
20/60 OD and hand motions OS.
Recurrent exudative retinal detachment
with pseudohypopyon in case 2.
The differential diagnosis of ERD should include Behçet disease.
Exudative retinal detachment may complicate posterior uveitides, including
Vogt-Koyanagi-Harada (VKH) disease, sympathetic ophthalmia, posterior scleritis,
and sarcoidosis, but has not been described in Behçet disease. Unlike
most other entities, ERDs in Behçet diseases were recurrent and associated
with hemorrhagic retinal vasculitis.
The visual outcome in Behçet ERDs ranged from prolonged, gradual
recovery to no recovery after each relapse. One important goal of treatment
therefore must be to prevent relapses with long-term immunosuppression rather
than to respond to ERDs after they develop. Single or recurrent exacerbations
may cause irreversible visual acuity or visual field loss despite treatment.
Spontaneous remissions following sudden and severe exacerbations characterize
Behçet uveitis. Spontaneous remissions may be misinterpreted as indications
of a self-limited or benign process or that subtherapeutic amounts of steroid
have controlled the disease. Inaccurate or delayed diagnosis may impede timely,
appropriately aggressive, long-term administration of immunosuppressive agents
needed to prevent recurrences and blindness.4
Behçet ERD may be differentiated from other posterior uveitides.
Recurrent ERDs are unusual in VKH disease in which ERD typically occurs during
an initial attack that is followed by anterior segment inflammation. Hemorrhagic
vasculitis is not a characteristic feature of VKH disease, sympathetic ophthalmia,
or posterior scleritis, although it may complicate sarcoidosis. Also, ocular
inflammation often is not the presenting manifestation of Behçet disease,
occurring initially in only 8.6% to 34% of patients.4,5
Thorough systems review is of utmost importance when Behçet disease
is suspected. Human leukocyte antigen testing may support the diagnosis. Behçet
disease should be considered in the differential diagnosis of ERD, especially
if it is recurrent or associated with hemorrhagic retinal vasculitis.
This study was supported in part by the Eye Research Institute, Philadelphia.
I thank Gloria Parker, library technician, Wills Eye Hospital, for her
Corresponding author: Tamara R. Vrabec, MD, Wills Eye Hospital, 900
Walnut St, Philadelphia, PA 19107 (e-mail:
Vrabec TR. Exudative Retinal Detachment in Behçet Disease. Arch Ophthalmol. 2001;119(9):1383-1386. doi: